Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

June 18, 2017Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 18, 2017, 3:08 PM EDT for Smyth County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jun 18, 2017, 3:30 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS81 KRNK 181908
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT SUN JUN 18 2017

VAZ009-181930-
Smyth-
308 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL SMYTH COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Marion, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding.

Locations impacted include...
Marion...
Chilhowie...
Mount Rogers National Recreation Area...
Nebo...
and Adwolf.


LAT...LON 3697 8141 3683 8130 3671 8165 3677 8169
      3679 8170 3683 8174 3684 8173
TIME...MOT...LOC 1907Z 235DEG 11KT 3684 8151 

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:28 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 18, 2:28 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EDT Sun Jun 18 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region, continuing our chances for scattered showers
and thunderstorms through tonight. A weak cold front will
approach the area from the northwest by Monday with a better
chance for strong thunderstorms and heavy rainfall. Behind the
front, a bit drier weather is expected through the middle of
next week, along with a warming trend to above normal
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Sunday...

Satellite imagery shows eroding clouds over the region and
earlier bloom of light showers across the NRV have dissipated.
Expect increasing sunshine to create considerable instability as
modified 12Z RNK sounding indicates potential for CAPE values
to meet or exceed 2000J/Kg this afternoon. However, the
environment remains weakly forced as the approaching cold front
remains well off to our west and indications are that upstream
outflow from earlier convection will wash out before reaching
our area. Thus, will be relying on orographic effects and subtle
mesoscale boundaries to initiate convection. Believe the most
likely scenario will be for most of the thunderstorm activity to
occur west of the Blue Ridge later in the afternoon. The
airmass remains juicy with precipitable water values generally
over 1.5 inches so locally heavy rain is expected with storms.
Increasing swly flow ahead of the front late in the day will
also give storms a boost and help some clusters organize with
the potential for gusty winds and hail in the stronger updrafts.
Since the better synoptic support will still be off to the west
with the cold front, storms this afternoon are expected to
exhibit a strong diurnal trend and taper off this evening.

Previous discussion...

Residual weak upper trough and associated leftover sheared energy aloft
will continue to persist over the region today in advance of a much
stronger digging 500 mb upper system that will approach later tonight.
However despite lingering tropical moisture, forcing remains rather
limited this afternoon under better mixing and some subsequent drop in
low level moisture. Guidance also remains quite widely scattered with
afternoon convection with focus mainly along the Blue Ridge given weak
convergence and better instability than yesterday. This should lead to
scattered coverage mainly along/west of I-81 early this afternoon per
latest HRRR, with perhaps isolated coverage east of the mountains as
old outflow translates east later in the day. Appears better
concentration of storms may actually take place along/west of the I-77
corridor late in the day or early evening as an outflow band from
upstream Midwest convection propagates east ahead of a another
shortwave aloft and enhances going coverage. This a bit more uncertain
but in line with the latest HiRes-ARW and to some degree the Cam
ensembles. Thus after tweaking down pops early on, left in a few swaths
of low likely pops southern Blue Ridge west into this evening with low
chances for less coverage elsewhere.

Will be warmer and turning a bit more breezy this afternoon as
southwest flow starts to increase ahead of the upstream cold front.
With 850 mb temps back to around +20C under plenty of sun after early
fog fades, bumped highs close to the warmer Mav/Euro Mos with 80s to
low 90s outside of the higher elevations.

Expect evening convection to fade before midnight ahead of another band
of showers/storms in advance of the cold front that should arrive in
the far northwest by daybreak Monday. Timing and coverage given early
morning arrival remains iffy but enough to keep some higher pops mainly
west of I-81 late with little east of the Blue Ridge at this point.
Otherwise partly to mostly cloudy and quite warm with mixing/clouds
keeping lows in the muggy 65-72 range.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Sunday...

Early Monday, widespread convection is likely to be ongoing
across the western parts of the CWA, having spread eastward into
the area overnight as a short wave embedded within a broad
trough moving slowly through the Great Lakes. As always with
this type of situation, it is somewhat unclear as to how
much/when/where strong to severe thunderstorms will redevelop.
Current thinking is that morning activity will be in a
dissipating state, then redevelop mainly along and east of the
Blue Ridge during the afternoon. Models have slowed somewhat in
the forward progression of this synoptic scale system, so
activity may tend to develop a little further west toward the
WV/VA border in the afternoon, depending on amount of air mass
recovery from morning convection. Do feel that situation is
conditional based largely on potential heating, which should be
maximized east of the Blue Ridge.

Convection will be slow to spread east and south and will likely
linger through the evening into the overnight hours across the
Piedmont and north central NC counties. While this convection
will not be particularly strong, it still poses a heavy rain
threat. Will discuss this threat in further detail in the hydro
section below.

SPC has outlooked much of the area for a slight risk of severe,
except the far west, where it is just marginal and morning
activity will likely suppress the threat somewhat there.
Instability is conditional as noted on amount of heating, but
feel that this will occur sufficiently across the Piedmont to
support some fairly robust clusters or small line segments
during the afternoon east of the Blue Ridge that mainly pose a
damaging wind threat.

Tuesday through Wednesday, a baroclinic boundary/frontal zone
will linger near or across the southeast part of the CWA. Am not
confident based on lack of southward push of the upper trough
that the front will move far enough south/east of the CWA to
provide any bonafide drying to areas east-south of the Blue
Ridge, especially Southside VA and the NC Piedmont. Will retain
slight chance to chance pops through the period, more so Tuesday
than Wednesday, but until there is better consensus among the
models as to how far southeast the baroclinic zone will go
before stalling, am leaning toward the pessimistic side across
the southeast part of the CWA. The northwest part of the CWA
should see less convection than in recent days, along with
slightly lower dewpoints.

Temperatures will remain warm through the period, but some
relief from the high humidity levels of recent days can be
expected across the northwest. 850mb temps hovering around +20C
Monday will drop back toward +15C by Tue-Wed. Look for highs
mainly in the 80s, except 70s mountains and lows in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 415 AM EDT Sunday...

The extended portion of the forecast is high problematic and
uncertain focusing around a tropical system that is advertised
by all models to track through the Gulf early next week. The
problem is that there is no consensus yet as to where this
system will track inland, how long it will linger in a certain
area, and where the remnant moisture will remain. Solutions vary
widely from the GFS which stalls the system with massive amounts
of rainfall across southern GA/AL early in the week, then take
it northeast across the Carolinas, to most other model solutions
that take it much further west toward TX/LA, but then the
remnant moisture eventually gets caught up in the mean flow
bringing the deep tropical moisture back into VA/NC during the
mid to later part of next week. Entirely too much uncertainty to
key on any one solution at all. The GFS exhibits the greatest
deviation from the mean and has in general been thrown out by
WPC as well as by me at this point. Thus, the tropical system
will likely not influence our weather until the later part of
next week at the earliest. Instead, we can likely expect an
increase in showers and thunderstorms after a slightly drier
Tue/Wed period as upper troughing persists across the Great
Lakes and keeps our region subject to northwest flow
disturbances.

Above normal temperatures will be the rule during much of this
period, especially into the weekend as 850mb temps hover into
the +20C to +22C levels across VA/NC.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 225 PM EDT Sunday...

Expect another day of generally VFR flight conditions with VCTS
this TAF period. Will use VCTS for prevailing conditions and
issue short term amendments when radar trends show near term
convection approaching an airfield. Winds will be increasing a
bit as swly flow amplifies ahead of approaching cold front, but
expect gusts to remain in the ball park of 20kts. Higher gusts
should be expected near thunderstorms.

Expect convection to largely dissipate this evening with loss
of heating, but expect more in the way of lingering cloud cover.
This may limit fog/stratus development compared to previous
nights, but still expect at least a tempo to MVFR/IFR toward
daybreak, especially if clouds disperse more than anticipated
and if an airfield receives a good dose of rain this evening.

The cold front will slowly move in from the west tomorrow with
more thunderstorms expected. Storms tomorrow have the potential
to become severe with gusty winds, hail, and heavy downpours.
Timing is a bit varied between guidance solutions so will not
get too detailed so close to the end of the period.

Extended Aviation Discussion...

Appears will see more in the way of widespread VFR conditions
develop by midweek given arrival of post frontal dry air with
only brief periods of fog resulting in brief sub-VFR during the
late night/early morning hours. However given uncertainty in
just how far south the deeper moisture may or may not make it,
the threat for isolated showers could still linger Tuesday
through Thursday at this point.

&&

.HYDROLOGY...
As of 420 AM EDT Sunday...

While there have been localized issues of flooding and flash
flooding over the past 3-4 days, mainly across Southside VA, the Roanoke
area, NC Piedmont, as well as a few other spots, there are
other areas that have had very little rainfall during the past
two weeks. Do not feel that rainfall will be widespread enough
or heavy enough over a large enough area to warrant a flood or
flash flood watch at this point in time. If any hydro watch were
issued, a flash flood would probably be more appropriate given
the localized nature of summertime convective thunderstorms and
past localized rainfall. A flood watch would be more appropriate
for widespread rainfall and runoff into area rivers when
evapotransporation is low, which is certainly not the case as
we near the summer solstice. In addition, projected average
rainfall amounts around an inch or so do not warrant a flash
flood watch. Problems can be handled via localized flood
advisories, warnings, or flash flood warnings in the worst case
scenarios, just as have been done during the past week. Later
shifts will continue to monitor the situation.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/JH
NEAR TERM...MBS/JH
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...MBS/JH
HYDROLOGY...RAB
Hazardous weather outlook, Jun 18, 4:24 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
424 AM EDT Sun Jun 18 2017

VAZ007-WVZ042>044-507-508-190830-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
424 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered slow moving strong to isolated severe thunderstorms could
produce localized flooding this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional strong to isolated severe thunderstorms will be possible
Monday along a passing cold front. Heavy rainfall may also result in
localized flooding. For Tuesday through Saturday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-190830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
424 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered slow moving strong thunderstorms could produce localized
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for severe thunderstorms containing damaging
winds as well as large hail ahead of a cold front on Monday. Locally
heavy rainfall could also result in localized flooding. For Tuesday
through Saturday, the probability for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 1:48 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT SUN JUN 18 2017

VAZ009-012-015-181815-
Grayson-Wythe-Smyth-
148 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Troutdale,
moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sugar Grove...
Troutdale...
Flatridge...
and Comers Rock.

LAT...LON 3666 8137 3671 8144 3687 8134 3680 8116
TIME...MOT...LOC 1747Z 219DEG 15KT 3672 8139

DS
Special weather statement, Jun 18, 1:52 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT SUN JUN 18 2017

VAZ022-034-181830-
Roanoke-Bedford-
152 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROANOKE AND WEST
CENTRAL BEDFORD COUNTIES...

At 152 PM EDT, a strong thunderstorm was located over Vinton, moving
northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Vinton...
and Stewartsville.

LAT...LON 3733 7971 3722 7988 3725 7991 3733 7987
      3731 7985 3732 7984 3734 7981 3734 7980
      3735 7979 3737 7978 3736 7977
TIME...MOT...LOC 1752Z 219DEG 18KT 3725 7989

DS
Special weather statement, Jun 18, 3:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
305 PM EDT Sun Jun 18 2017

NCZ001>003-018-019-VAZ009>018-022>024-032>035-182115-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford,
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney,
Galax, Floyd, New Castle, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst
305 PM EDT Sun Jun 18 2017

...HIT AND MISS THUNDERSTORMS WILL AFFECT THE MOUNTAINS AND
FOOTHILL COUNTIES THIS AFTERNOON...

Scattered showers and thunderstorms will track across the
mountains of southwestern Virginia and northwestern North Carolina
this afternoon. Most of these storms will produce heavy downpours
with amounts ranging from a quarter to half an inch. Storms should
not remain over an area for more than 30 minutes, tracking from
the southwest to the northeast.

Storms may intensify this evening with a few producing torrential
downpours with rainfall amounts up to an inch. Small hail and
wind gusts up to 40 mph are also possible in stronger storms.

RCS
Special weather statement, Jun 18, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT SUN JUN 18 2017

VAZ009-181930-
Smyth-
308 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SMYTH COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Marion, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding.

Locations impacted include...
Marion...
Chilhowie...
Mount Rogers National Recreation Area...
Nebo...
and Adwolf.

LAT...LON 3697 8141 3683 8130 3671 8165 3677 8169
      3679 8170 3683 8174 3684 8173
TIME...MOT...LOC 1907Z 235DEG 11KT 3684 8151

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:48 PM EDTSpecial Weather StatementRNKGrayson27 min
Jun 18, 1:52 PM EDTSpecial Weather StatementRNKCity of Roanoke38 min
Jun 18, 4:59 PM EDTSpecial Weather StatementRNKSmyth61 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.